Minnesota, 2022Blizzard in Minnesota, December 22 to 24, 2022
December 22 to 24, 2022 · NWS DLH · 3 events in 3 counties and zones
The final phase of the storm during the days ahead of the Christmas holiday featured blizzard conditions along the North Shore. A second low developed over the Ohio Valley and moved into the region as it deepened.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The final phase of the storm during the days ahead of the Christmas holiday featured blizzard conditions along the North Shore. A second low developed over the Ohio Valley and moved into the region as it deepened. This led to strong northwesterly winds along the North Shore with gusts of 50 to 70 mph being common from the Twin Ports to Grand Portage. These winds lofted the snow from earlier in this system, along with some light new snow, and created blizzard conditions from Silver Bay northward along the shore. A maximum gust of 82 mph was recorded just offshore by a passing lake freighter near Grand Marais during the height of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 22, 6:01 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 22, 6:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
601 PM CST Thu Dec 22 2022
.DISCUSSION...(This evening through Wednesday)
Issued at 141 PM CST Thu Dec 22 2022
Summary: A lull in the weather today before the second part of this
Christmas Weekend storm ramps up tonight into Friday. Very strong
winds - some of the strongest we've ever forecast - will cause
blowing and drifting snow on the north shore, with strong winds and
heavy lake effect snow on the south shore. Elsewhere blowing snow
and cold wind chills remain a concern through Christmas Eve, with
conditions improving on Christmas Day. A gradual warm up next week
with highs in the 20s to near 30s on Wednesday, the warmest since
the mid December storm.
On the synoptic scale the upper level low that caused the resultant
now over the Upper Great Lakes will elongate into an impressive
negatively tilted deepwave trough at mid/upper levels, causing a new
low over the Ohio River Valley lifting northeast towards the lower
Great Lakes, retrograding (moving west) on Friday as the low becomes
nearly stacked. The surface low then tracks northwards Friday
night into Saturday along the Ontario/Quebec border to near Hudson
Bay. While this is going on, across the western states a broad
mid/upper level ridge builds in, remaining near stationary through
the Christmas holiday weekend before slowing east next week. A
weak clipper does track south from the Canadian Rockies into the
northern Great Plains on Sunday into Monday, with precip likely
missing the Northland. Beyond this into mid next week a warm front
lifts eastward across the Great Plains bringing an unusually warm
airmass into the Upper Midwest mid to late week - a well-deserved
respite from the arctic air we've been under since the mid
December storm!
The focus for today has been on the winter storm threat for the
coming days, with the extreme winds anticipated being the most
impressive and notable aspect of the coming days. Truly cannot
recall having such a strong signal from model guidance for such
extreme winds on the North Shore - winds could gust over 60 mph at
their peak with sustained winds of 30+ mph during late Thursday
night all the way into mid-day Saturday on the north shore. With
light and seemingly blow-able snow on the ground, this will create a
period of whiteout conditions unlike any recent storm in my eight
years forecasting this region of the country. A few days ago we saw
the model signal and thought the 60+ mph gusts from the Euro
ensemble was extreme, but the signal has only persisted and even
strengthened a bit with many members now having peak gusts over
70 mph Friday night into Saturday morning for the MN Arrowhead,
especially north of Silver Bay and on the higher elevations. While
these extreme winds are not matched in magnitude by short range
convection-allowing ensembles, the signal overall from all
guidance is for very strong winds to mix down across the region,
with the strongest winds across the Minnesota Arrowhead.
On the South Shore winds will not be as extreme as the North Shore,
but with heavy snowfall and wind gusts of 30-40 mph, blizzard
conditions are likely for a period of time late Friday creating near-
impossible travel conditions. Snowfall amounts have slightly nudged
down as the low has ever-so-slightly trended further east and deeper
with the surface low development. 850mb temps around -15C and lake
surface temps around 0-3 C will produce solid lake effect snowfall
amounts for the south shore, though not as extreme as they could be
due to the north-northwest wind orientation at low levels, creating
a much shorter fetch across the lake than a northeast winds could
bring. Snow amounts have trended down just a tad but still range
from 5-10 inches for northern Bayfield COunty, and at the high end
12-24 inches in northern Iron County. On Friday as low level winds
turn northwesterly, we may see a gravity wave effect band of snow
develop downwind of the terrain ridge of the north shore, which can
produce locally higher snowfall amounts across eastern Douglas and
western Bayfield counties. This may lead to some higher snowfall
amounts for this region.
For the Twin Ports, a tough call on the headline decision but we
ultimately decided to keep the Winter Storm Warning going, primarily
for the blowing snow threat. Right now we don't think the magnitude
of blowing snow will be enough to need a blizzard warning... but
it's darn close. A late upgrade to Blizzard Warning may be needed
based on how the visibility trends tomorrow, but since the threat is
highest in the Twin Ports outside the Blizzard Warning area, we
thought the Winter Storm Warning was the best way to convey the
dangerous (but maybe not "blizzard" level) travel conditions
expected Friday.
Elsewhere we opted to issue a widespread Winter Weather Advisory for
blowing snow. We continue to manually add blowing snow to our
forecast above and beyond the usual blowing snow algorithm used
at NWS offices across the Midwest because we think the high winds
and fresh snow will overcome the effects of our heavily wooded
terrain to cause areas of blowing and drifting snow. Note that
there will be little to no snow falling outside of the South
Shore... the Winter Weather Advisory is truly just for blowing
snow.
Travel conditions will gradually improve Saturday (Christmas Eve)
and some headlines may be cancelled early as our analysis of
webcams, surface observations, and spotter/mPING reports start to
improve, with the storm truly over by Christmas morning as an area
of high pressure ever-so-briefly builds across the Northern Great
Plains. Skies are expected to clear out for a period of time
during the day Sunday as highs reach above zero...a cold but
honestly not too bad Christmas Day, with good travel conditions
across the region. A brief brush by a clipper brings a return to
clouds and a low chance for light snow Sunday evening, but
otherwise a dry and warming trend into mid next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 601 PM CST Thu Dec 22 2022
Wind is the main concern this TAF period, with a lull in the
northwest winds as of issuance time. Northwest winds are expected
to increase later this evening and overnight and continue to
increase during the day on Friday. Wind gusts over 40 knots are
expected for some of the sites beginning around 15z, but the
strongest winds are expected at KDLH. Clouds have also decreased
this evening, but MVFR ceilings are expected to push back in
during the early morning hours, followed by snow showers after
12z, though these will mostly affect KHYR, KHIB and KDLH.
&&
.MARINE...
Issued at 251 PM CST Thu Dec 22 2022
West to northwest winds will increase in the nearshore waters this
evening the pressure gradient constricts. Peak winds are likely
late tonight into Saturday morning, with gales in excess of 40
kts and gusts reaching storm force gusts up to 50 kts along the
North Shore and in the Apostle Islands. Small Craft Advisories
this evening will give way to Gale and Storm Warnings and Heavy
Freezing Spray Warnings through tonight. Winds will begin to
decrease Saturday afternoon, but remain hazardous to small craft.
Elevated wave heights may linger into Sunday morning along the
South Shore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -10 1 -6 4 / 20 20 20 10
INL -10 0 -10 1 / 40 40 20 0
BRD -10 -1 -8 2 / 10 10 0 0
HYR -11 3 -5 5 / 20 60 70 20
ASX -3 8 1 9 / 60 100 100 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 8 AM CST Sunday for WIZ001-006.
Winter Weather Advisory until midnight CST Saturday night for
WIZ006>009.
Winter Storm Warning until midnight CST Saturday night for
WIZ001.
Wind Chill Advisory until noon CST Saturday for WIZ002>004-
007>009.
Winter Weather Advisory until midnight CST tonight for
WIZ002>004.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
WIZ002>004.
MN...Wind Chill Advisory until 8 AM CST Sunday for MNZ010>012-018>021-
025-026-033>038.
Winter Weather Advisory until midnight CST Saturday night for
MNZ011-018-019-025-026-033>036-038.
Blizzard Warning until 8 AM CST Sunday for MNZ012-020-021.
Winter Storm Warning until midnight CST Saturday night for
MNZ037.
LS...Small Craft Advisory until midnight CST tonight for LSZ121-
145>148-150.
Heavy Freezing Spray Warning until 6 AM CST Sunday for LSZ121-
140>148-150.
Gale Warning from midnight tonight to 6 AM CST Sunday for LSZ121-
145>148.
Gale Warning until midnight CST tonight for LSZ140>142.
Storm Warning from midnight tonight to noon CST Saturday for
LSZ140>142.
Gale Warning until 6 AM CST Sunday for LSZ143-144.
Gale Warning from midnight tonight to 6 AM CST Friday for LSZ150.
Storm Warning from 6 AM Friday to noon CST Saturday for LSZ150.
&&
DISCUSSION...JJM
AVIATION...LE
MARINE...NLYHazardous weather outlook, Dec 22, 2:02 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
202 PM CST Thu Dec 22 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
202 PM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Wind chill values of 25 to 35 below zero over much of northern
Minnesota into far northwest Wisconsin with Wind Chill Advisories
in effect across the entire Northland.
Gusty northwest winds this afternoon and evening will increase
tonight and lead to blowing snow creating very limited visibility.
Areas of whiteout conditions are possible along the North Shore
and Arrowhead where Blizzard Warnings go into effect starting this
evening. See the latest Winter Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Very strong winds will last through Saturday night. These high
winds hitting the already snow loaded trees may result in heavy
tree damage and power outages. The fresh snow and strong wind will
also cause very limited visibility. Blizzard Warnings will remain
in effect for the North Shore and South Shore for areas of whiteout
conditions.
Snow is expected to continue Friday through the weekend. Additional
accumulation will be most likely in northwest Wisconsin, and may be
heavy along the South Shore. See the latest Winter Weather Message
for more details.
Wind chill values will remain at 25 to 40 below zero through
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.
LSZ121-140>148-150-232015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
202 PM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Elevated waves and gusty northwest winds are already causing
conditions hazardous to small craft today. Tonight, locations
along the North Shore and in the Outer Apostle Islands are
expected to experience storm force gusts up to 50 knots, with gale
force gusts across the other nearshore waters of western Lake
Superior. Heavy freezing spray is also expected starting tonight.
See the latest Marine Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Widespread gales and occasional storm force gusts, along with
heavy freezing spray, are expected through Saturday.
NLY
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Dec 22, 3:02 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 8 SSE WEBB LAKE 45.91N 92.06W
12/22/2022 M8.5 INCH BURNETT WI TRAINED SPOTTER
REPORT COURTESY WCCO WEATHER WATCHER
NETWORK.
&&Local storm report, Dec 22, 3:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM SNOW 2 SSW FINLAYSON 46.18N 92.95W
12/22/2022 M7.8 INCH PINE MN TRAINED SPOTTER
REPORT COURTESY WCCO WEATHER WATCHER
NETWORK.
&&Blizzard, Southern Cook
- When
- December 22, 9:00 PM CST to December 24, 12:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- ASOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Blizzard conditions were recorded at Grand Marais for a period of three hours during the late evening hours of the 22nd.
Blizzard, Northern Cook / Northern Lake
- When
- December 23, 2:00 PM CST to 9:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- AWOS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Blizzard conditions were reported for a period of seven hours at the Cook County airport up the hill from Grand Marais.
Blizzard, Southern Lake
- When
- December 23, 3:00 PM CST to 8:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Blizzard conditions were reported for a period of five hours near Beaver Bay with a max wind gust of 47 mph recorded during the event.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Missouri, December 22 to 24, 202250 injured · 91 events
- Winter Storm and Extreme Cold in Kentucky, December 22 to 24, 20221 death · 24 injured · 44 events
- Blizzard and Winter Storm in Indiana, December 22 to 24, 20222 deaths · 1 injured · 27 events
- Winter Storm and Extreme Cold in Indiana, December 22 to 24, 20221 death · 1 injured · 78 events
- Winter Storm and Extreme Cold in Illinois, December 22 to 24, 20221 death · 38 events
- Winter Weather in Missouri, December 22, 20221 death · 3 injured · 2 events
- Winter Storm and Extreme Cold in Indiana, December 22 to 24, 20221 death · 1 injured · 12 events
- Winter Storm in Missouri, December 22, 202214 injured · 29 events
- Blizzard and Extreme Cold in Iowa, December 22 to 24, 202277 events
- Flooding and High Wind in New York, December 22 to 24, 2022$30,000 · 50 kt wind · 38 events
- Blizzard and Winter Storm in Minnesota, December 22 to 24, 20221 injured · 42 events
- Winter Storm in Kentucky, December 22 to 23, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071559, 1071557, 1071558.